Virginia, 2014

Hail and Damaging Winds in Virginia, June 11, 2014

June 11, 2014 · NWS AKQ · 10 events in 9 counties and zones

Scattered severe thunderstorms associated with a stationary frontal boundary produced damaging winds and large hail across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a stationary frontal boundary produced damaging winds and large hail across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 11, 1:20 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 11, 1:20 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT WED JUN 11 2014

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE OVER THE REGION
THROUGH TODAY. MEANWHILE...A WEAK BACKDOOR FRONT SLIPS DOWN THE
DELMARVA PENINSULA TODAY AND STALLS OVER THE AREA. THE FRONT WILL
SLOWLY LIFT NORTHWARD AS A WARM FRONT TONIGHT AND THURSDAY.
ANOTHER COLD FRONT WILL CROSS THE REGION LATE FRIDAY INTO THE
UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LATEST SURFACE ANALYSIS INDICATES 1023MB SURFACE HIGH PRESSURE
CENTERED OVER ME...WITH A BACKDOOR COLD FRONT EXTENDING FROM
S-CENTRAL PA SE THROUGH E-CENTRAL VA TO THE LOWER BAY. ALOFT...AN
UPPER LOW REMAINS NEARLY STATIONARY OVER THE MIDWEST...WITH UPPER
RIDGING OVER THE WESTERN ATLANTIC. GOES TPW PRODUCTS INDICATE PW
VALUES AROUND 1.7IN ACROSS THE LOCAL AREA...OR ON AVERAGE ABOUT
150% OF NORMAL...WITH THE MOISTURE PLUME ORIGINATING OVER THE SUB-
TROPICAL WESTERN ATLANTIC. VISIBLE SATELLITE IMAGERY INDICATES A
LARGE AREA OF CLEARING FROM EASTERN NC TO CENTRAL/ERN VA...WITH
ONLY A FEW AREAS OF LOW CLOUDS ALONG THE COAST.

THE MIDWEST LOW IS EXPECTED TO DRIFT NE TODAY...WITH A SECONDARY
MID-LEVEL IMPULSE LIFTING N WITHIN THE DEEP SOUTHERLY FLOW ACROSS
THE EAST COAST. THIS COMBINED WITH STRONG SURFACE HEATING WILL
RESULT IN STEEP MID AND LOW LEVEL LAPSE RATES ON THE WARM SIDE OF
THE BACKDOOR BOUNDARY. THE BEST LOW-LEVEL CONVERGENCE (FOCUS FOR
CONVECTIVE INITIATION) IS PROGGED TO BE ACROSS THE INTERIOR
COASTAL PLAIN AND PIEDMONT. THIS IS EXPECTED TO OCCUR ON THE WEST
SIDE OF A THETA-E AXIS OVER E-CENTRAL VA...WHICH IS PROGGED TO
COINCIDE WITH LI VALUES OF -5 TO -7. 0-6KM BULK SHEAR IS PROGGED
TO BE 20-30KT...WHICH SHOULD BE SUFFICIENT (COMBINED WITH STRONG
INSTABILITY) TO PRODUCE ORGANIZED MULTI-CELLULAR CONVECTION...IF NOT
A FEW SHORT-LIVED SUPERCELLULAR STRUCTURES. THE GREATEST THREAT
WILL BE DAMAGING WIND GUSTS AND HAIL...ALTHOUGH THERE IS A MINIMAL
TORNADO RISK (5% PER SPC OUTLOOK) ACROSS THE FAR NRN TIER VA
COUNTIES IN CLOSER PROXIMITY TO STRONGER LOW-LEVEL SHEAR.

CONVECTION SHOULD LARGELY INITIATE AFTER 19-20Z...WITH FORECAST
POPS FOR THE LATE AFTERNOON AND EVENING RANGING FROM 20% ALONG
THE COAST (ON THE COOL SIDE OF THE BOUNDARY) TO 40-60% OVER THE
INTERIOR COASTAL PLAIN AND PIEDMONT. HIGHS SHOULD RANGE FROM THE
MID 70S TO LOW 80S ON THE COOL SIDE OF THE BOUNDARY...TO THE UPPER
80S TO LOW 90S FROM INTERIOR NE NC TO THE I-95 CORRIDOR AND
PIEDMONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
QUASI-STATIONARY FRONT BEGINS TO LIFT FARTHER NORTH (AS A WARM
FRONT) TONIGHT IN RESPONSE TO NEXT SHORTWAVE MOVING
NORTHEAST INTO GREAT LAKES REGION. MEANWHILE...AN UPPER TROUGH
PIVOTS EAST ACROSS THE SRN STATES ON THURSDAY AND THEN SWINGS INTO
THE MID ATLANTIC REGION ON FRIDAY. AN ASSOCIATED SFC COLD FRONT
WILL ALSO ACCOMPANY THIS UPPER LEVEL FEATURE. EXPECT AFTN/EVENING
THUNDERSTORMS TO DEVELOP EACH DAY WITH HEAVY RAINFALL AND STRONG
GUSTY WINDS BEING THE PRIMARY IMPACTS. HIGHS GENERALLY IN THE
UPPER 80S (LOW-MID 80S IMMEDIATE COAST) AND LOWS GENERALLY IN THE
UPPER 60S TO LOWER 70S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
EXTENDED PERIOD BEGINS UNSETTLED WITH MID/UPPER LEVEL TROUGH IN
PLACE OVER THE SE CONUS...GENLY CUTOFF FROM STRONGER NORTHERN
STREAM ENERGY OVER THE GREAT LAKES. GFS/ECMWF KEEP THESE TWO
FEATURES UN-PHASED FRI INTO SAT...WHICH WILL ALLOW TROUGHING TO
PERSIST OVER THE SE STATES THROUGH THE WEEKEND. SFC COLD FRONT
ASSOCIATED WITH THE GREAT LAKES TROUGH WILL APPROACH FROM THE WEST
ON FRI...WITH AMPLE INSTABILITY PROGGED FRI AFTN/EVENING. HAVE
HIGH CHC POPS EASTERN AREAS TO LIKELY POPS WESTERN ZONES DURING
THIS TIME. WARM/HUMID WITH HIGHS 85-90 F. OVER THE WEEKEND...SFC
HIGH PRESSURE BUILDS FROM THE GREAT LAKES TO NEW ENGLAND...BUT
WITH THE FRONT LIKELY STALLING/WEAKENING OVER THE CAROLINAS. WILL
RETAIN CHC POPS FOR SOUTHERN VA/NE NC AND SLIGHT CHC OVER MOST OF
THE REST OF THE CWA AS SOME INSTABILITY AND MOISTURE WILL REMAIN.
STILL A FAIR AMOUNT OF UNCERTAINTY AS THE MODELS HAVE BEEN RATHER
INCONSISTENT AND THE GFS WOULD SUGGEST HIGHER POPS WOULD BE
NEEDED. FOR NOW HAVE OPTED TO BLEND THE GUIDANCE. TEMPS SAT-MON
WILL BE CLOSE TO AVG WITH HIGHS IN THE 80S WITH LOWS GENERALLY IN
THE 60S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
LATEST SAT PIX AND SFC OBS INDICATED ONSHORE (EASTERLY) FLO
BRINGING STRATUS AND LWR SC (500-1500 FT) INTO ERN PORTIONS OF THE
REGION. OTHERWISE...MAINLY VFR CONDITIONS WERE ACRS THE REMAINDER
OF THE CWA. E WINDS WILL BECOME SE LATER THIS AFTN INTO THIS
EVENG...THEN TURN TO THE S LATE TNGT INTO THU MORNG. SCTD SHOWERS
AND TSTMS EXPECTED NEAR/OVR VA/NC TAF SITES THIS AFTN INTO
TNGT...WITH LWR CIGS AND VSBYS POSSIBLE. CONDITIONS WILL LIKELY
REMAIN MVFR OR IFR (LIFR?) AT SBY RIGHT THRU THU MORNG...DUE TO
ESE FLO.

OUTLOOK...AN UNSTABLE PATTERN WILL CONTINUE WITH MAINLY AFTN AND
EVENG TSTMS THRU AT LEAST FRI. THERE WILL BE A CHC FOR MVFR/IFR
FOG OR STRATUS THU AND FRI MORNGS. TSTM CHCS DECREASE OVER THE AREA
DURING THE WEEKEND...AS A COLD FRONT PUSHES OUT TO SEA AND HI PRES
BLDS OVR THE REGION.

&&

.MARINE...
E/SE WINDS ARE EXPECTED TO DEVELOP ACROSS MOST OF THE WATERS FROM
NORTH TO SOUTH TODAY A WEAK BACK DOOR COLD FRONT SLIDES SOUTHWARD.
SEA BREEZE WILL ALSO INFLUENCE THE WINDS TO BECOME SE THIS AFTN. AT
THIS POINT...WINDS ARE EXPECTED TO REMAIN BELOW SCA BUT MAY INCREASE
TO NEAR 15 KNOTS IN PORTIONS OF THE BAY.

A SOUTHERLY FLOW WILL GENERALLY PREVAIL THURSDAY AND FRIDAY WITH
CONDITIONS REMAINING BELOW SCA OUTSIDE OF CONVECTION. WINDS SHIFT TO
NORTHERLY SATURDAY. A BRIEF SURGE IS PSBL BUT CURRENT INDICATIONS
HAVE WINDS REMAINING BELOW SCA WITH THIS AS WELL.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BMD
NEAR TERM...AJZ
SHORT TERM...BMD/MAM
LONG TERM...LKB
AVIATION...TMG
MARINE...LSA
Hazardous weather outlook, Jun 11, 4:37 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
537 AM EDT WED JUN 11 2014

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-120945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
537 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA THURSDAY
THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY.
STRONG STORMS ARE POSSIBLE ON THURSDAY AND FRIDAY AND MAY BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...SMALL HAIL AND BRIEF
HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING IN AREAS THAT SEE MULTIPLE ROUNDS OF STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

In the hours before

Special weather statement, Jun 11, 1:27 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT WED JUN 11 2014

NCZ014>016-111900-
CAMDEN-GATES-PASQUOTANK-
227 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CAMDEN...GATES AND
PASQUOTANK COUNTIES THROUGH 300 PM EDT...

AT 226 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HORSESHOE...OR ABOUT 6 MILES WEST OF SOUTH MILLS...MOVING NORTH AT 10
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL NORTHWESTERN CAMDEN
COUNTY AT 240 PM EDT. RURAL NORTHEASTERN GATES COUNTY AT 250 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3655 7657 3655 7633 3643 7632 3640 7649

ZIMMERMAN
Special weather statement, Jun 11, 1:36 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
236 PM EDT WED JUN 11 2014

NCZ030-111930-
BERTIE-
236 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS BERTIE COUNTY THROUGH 330
PM EDT...

AT 236 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WOODARD...OR ABOUT 6 MILES WEST OF PLYMOUTH...MOVING NORTH AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WOODARD AT 300 PM EDT.

HAZARDS INCLUDE...
PEA SIZED HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3584 7691 3586 7690 3590 7693 3588 7696
      3587 7699 3608 7704 3610 7673 3587 7674
      3586 7678 3588 7682 3585 7683 3580 7689

GINGRICH
Special weather statement, Jun 11, 1:36 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
236 PM EDT WED JUN 11 2014

VAZ063-070>072-081>083-111930-
CHARLES CITY-CHESTERFIELD-HANOVER-HENRICO-KING WILLIAM-NEW
KENT-PRINCE GEORGE-
236 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF COLONIAL HEIGHTS...
HENRICO...CHESTERFIELD...HANOVER...CHARLES CITY...KING WILLIAM...NEW
KENT...CITY OF HOPEWELL AND PRINCE GEORGE COUNTIES THROUGH 330 PM
EDT...

AT 236 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MEADOWVILLE...OR ABOUT OVER CHESTER...MOVING NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR VARINA AT 245 PM EDT...GLENDALE
AT 310 PM EDT...ELKO AT 315 PM EDT...BOTTOMS BRIDGE...AND...ROXBURY
AT 325 PM EDT...WRIGHTS CORNER AT 330 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3771 7711 3751 7689 3725 7733 3739 7748

JFOSTER
Special weather statement, Jun 11, 1:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EDT WED JUN 11 2014

VAZ065-111930-
MECKLENBURG-
247 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS MECKLENBURG COUNTY THROUGH
330 PM EDT...

AT 247 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JOHN H KERR DAM...OR ABOUT 11 MILES SOUTHWEST OF SOUTH HILL...MOVING
NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BASKERVILLE AT 300 PM EDT...
NORTH VIEW AT 325 PM EDT.

HAZARDS INCLUDE...
HALF INCH DIAMETER HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3684 7834 3674 7807 3654 7825 3654 7829
      3661 7845

GINGRICH
Special weather statement, Jun 11, 1:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT WED JUN 11 2014

NCZ015-016-030>032-111945-
BERTIE-CAMDEN-CHOWAN-PASQUOTANK-PERQUIMANS-
252 PM EDT WED JUN 11 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CAMDEN...PERQUIMANS...
BERTIE...PASQUOTANK AND CHOWAN COUNTIES THROUGH 345 PM EDT...

AT 251 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CAPE
COLONY TO STEVENSON POINT...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF PLYMOUTH TO 11 MILES SOUTHWEST OF WEEKSVILLE...MOVING
NORTH AT 15 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE STEVENSON POINT AROUND 300 PM
EDT...
  HOLIDAY ISLAND AROUND 305 PM EDT...
  LISTERS CORNER AROUND 310 PM EDT...
  EDENTON AROUND 315 PM EDT...
  SYMONDS CREEK AROUND 320 PM EDT...
  WEEKSVILLE AROUND 325 PM EDT...

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THIS LINE OF STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE
MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...
CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING
SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3624 7672 3627 7669 3645 7618 3635 7611
      3612 7615 3609 7621 3610 7629 3607 7639
      3602 7646 3600 7651 3600 7658 3604 7661
      3603 7666 3599 7667 3596 7671 3594 7669
      3587 7675

JFOSTER
Special weather statement, Jun 11, 2:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EDT WED JUN 11 2014

NCZ014-016-VAZ093-095>097-112000-
CAMDEN-CHESAPEAKE-GATES-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
301 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CAMDEN...GATES...ISLE OF
WIGHT...CITY OF CHESAPEAKE...CITY OF SUFFOLK AND CITY OF NORFOLK
COUNTIES THROUGH 400 PM EDT...

AT 301 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SAUNDERS...OR ABOUT 8 MILES SOUTH OF DOWNTOWN SUFFOLK...MOVING
NORTHEAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SUFFOLK AIRPORT AT 315 PM
EDT...MAGNOLIA AT 345 PM EDT.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3688 7653 3674 7627 3649 7653 3658 7671

JFOSTER

The radar

The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
June 11, 2:10 PM EST
Where
Chesterfield County, 1.3 mi ENE of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.380, -77.500

Trees were downed on East Hundred Road near the Fire Training Center.

Thunderstorm Wind, Chesterfield

When
June 11, 2:14 PM EST
Where
Chesterfield County, 1.77 mi NE of Walthal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.340, -77.380

Power lines were downed on Willowynde Road.

Hail, Hopewell (C)

When
June 11, 2:25 PM EST
Where
Hopewell (C) County, Hopewell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.300, -77.300

Golf ball size hail was reported.

Thunderstorm Wind, Mecklenburg

When
June 11, 2:39 PM EST
Where
Mecklenburg County, 1.77 mi NW of South Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.750, -78.150

Power lines were downed along Highway 47.

Thunderstorm Wind, Prince George

When
June 11, 2:55 PM EST
Where
Prince George County, 0.55 mi W of Garysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.250, -77.160

Trees were downed.

Hail, Sussex

When
June 11, 3:30 PM EST
Where
Sussex County, 1.1 mi W of Waverly
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -77.100

Quarter size hail was reported.

Thunderstorm Wind, Surry

When
June 11, 3:41 PM EST
Where
Surry County, 2.6 mi WSW of Cabin Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.160, -77.070

Several trees were downed along Cabin Point Road.

Thunderstorm Wind, Greensville

When
June 11, 3:54 PM EST
Where
Greensville County, 5.03 mi E of Purdy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.830, -77.490

Trees were downed along River Road near Jarratt.

Thunderstorm Wind, Brunswick

When
June 11, 3:58 PM EST
Where
Brunswick County, 1.49 mi NNW of Dolphin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.840, -77.790

Trees were downed in the 9600 block of Liberty Road.

Thunderstorm Wind, Fluvanna

When
June 11, 4:30 PM EST
Where
Fluvanna County, 2.07 mi S of Stage Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.750, -78.170

Numerous trees were downed or snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527900, 527897, 527903, 527860, 527874, 527902, 527892, 527875, 527878, 527886.